What to Take for Every Ache

You pop the pill. You wait for the aah. So where the heck is it? Sorry, but the wrong med could leave you hanging. To find the superhero that'll squelch your trouble, take this guided tour through the pain med aisle — a confusing spot in any store. You'll come out with clarity, confidence, and relief.

Americans drop serious cash on OTC pain meds every year — about $3.8 billion — yet we often wing it in the pharmacy, grabbing a bottle we think/hope will work without really understanding what's inside. The main types aren't interchangeable; they go about their jobs in different ways and treat separate issues. To get what your body needs, let's start with some basics.

Advertisement - Continue Reading Below
Advertisement - Continue Reading Below

Despite all the blister packs, capsules, caplets, liquids, and other forms on the shelves, these drugs fall into two general camps:

  1. Acetaminophen: targets pain, not inflammation.
  2. Ibuprofen: the most common drug in a category called NSAIDs (pronounced "EN-saids"), which stands for nonsteroidal anti-inflammatory drugs. As the name indicates, these tackle inflammation. NSAIDs also include naproxen, a stronger form of ibuprofen, and aspirin, which, surprisingly, docs don't really recommend for pain.

Now that we've got that covered, it's time to discover the superpowers — and some downsides —that each can bring you.

  • Common brand name: Tylenol
  • Best for: Fever, general aches from the common cold or the flu.
  • How it works: Blocks pain receptors in the brain.
  • Safe limit: Up to 4,000 mg a day (eight extra-strength pills; about 12 regular ones). See below for the hazards of taking even a little too much.
  • Caution!: It's got nearly zero anti-inflammatory properties, so you're better off with ibuprofen for a sprained and swollen wrist or an aching back.

Don't Pop Extra

Acetaminophen, like other OTC painkillers, can be a real hero at the right dose - but troublesome if you disregard the label's fine print. When taken appropriately, acetaminophen is safe and has fewer side effects than NSAIDs (and it's the only one recommended for pregnant women). Yet it's one of the most common culprits of poisonings, sending up to 80,000 people to the ER each year. Overdosing can lead to liver failure within a few hours. It's not that hard to end up with too much: The average dose related to liver injury is 5 to 7.5 grams a day, which isn't far above the recommended cap of 4 grams. You can easily double dose on acetaminophen accidentally because it's already mixed into hundreds of other drugs, including multi-symptom cough and cold meds. If you think you've taken too much (signs of liver failure include nausea, vomiting, and abdominal pain), head to the ER immediately. They'll likely pump your stomach and give you activated charcoal to blot up what's still in your system. If liver damage is suspected, docs administer an antidote called N-acetylcysteine.

It Could Dull Your Emotions — Maybe

You may have heard how scientists recently found that acetaminophen could blunt people's emotional reactions. Don't let this info mess with your head just yet — it was a small study with pretty modest findings, and the authors say more research is needed before you should bother worrying about this.

Keep It Around

Acetaminophen pills stay effective for a really long time. In fact, research on bottles of Tylenol that were up to 40 years out of date showed the meds still had 99.7% of their original potency! As long as it hasn't been in excessive heat or moisture — yes, bathroom cabinets are a bad idea, even if container lids are snapped on — there's probably nothing wrong with taking a pill a year or so past the expiration date, says Jack Fincham, PhD, a professor of pharmacy at Presbyterian College School of Pharmacy in Clinton, SC.

Advertisement - Continue Reading Below
  • Common brand names: Advil, Motrin
  • Best for: Common aches and pains such as headaches, menstrual cramps, toothaches, back pain, joint pain, and muscle strains.
  • How it works: Inhibits prostaglandins, chemicals that trigger inflammation and pain.
  • Safe limit: No more than 3,200 mg a day (16 regular strength pills — but you'd usually only take that much with a doc's OK).
  • Caution!: Ibuprofen can bring on gastric distress, like stomach upset or gastroesophageal reflux disease (GERD), so you may want to use sparingly (or not at all) if you have stomach issues. Also, it could cause kidney problems if you take the max daily for chronic pain.

Sidestep a Cranky Stomach

Take ibuprofen with a snack or meal, says Fincham. You'll create a little barrier that prevents the tablet from sitting directly on your stomach lining, which can cause a gnawing, nauseous feeling.

Skip Before or After the Gym

Some exercise buffs pop ibuprofen before a workout to stay a step ahead of muscle pain, but research reveals that the pill does nothing to boost performance or diminish how sore people feel. Worse, it delays the production of prostaglandins, which are crucial for healing achy muscles. Try coffee pre-workout instead: Studies show it may block pain signals that your muscles send to the brain.

Consider It Your Period's BFF

To fend off cramps, timing is key: Take a dose when your period's due (before cramps kick in) to block some of the chemicals that cause inflammation and bloating.

Time It Right

If you're already taking an aspirin for heart benefits, wait at least 30 minutes to pop an ibuprofen. It can cancel out aspirin's ability to fight clots if swallowed close together. Taking ibuprofen first? Then you need to wait even longer. Let the painkiller clear out of your system for eight hours before downing aspirin.

It Might Work as Well as the Scary Stuff

When a JAMA study compared prescription opioids with ibuprofen's stronger relative, naproxen, it found that naproxen was as effective for back pain as the heavier drugs. Neither erased pain entirely, but naproxen did the job without the risk of dependence.

Rub-On-Relievers

Advertisement - Continue Reading Below

Sports rubs aren't just for athletes. Products like Icy Hot, Tiger Balm, and Biofreeze are flying off store shelves and can take some of the ache out of your back, shoulder, knee, or other body part, says Busti. Part of the reason is that you can use them along with a painkilling pill: These topicals don't enter your bloodstream, so you don't have to be concerned about drug interactions or side effects. How do they work? "Rubs contain ingredients like menthol, lidocaine, and camphor that dull your nerves' transmission of pain to the brain," says Busti. It's similar to what happens when you rub your fingers over, say, the spot on your elbow that you just bonked on a doorway. Chronic pain sufferers (those with arthritis, for example) may want to check out capsaicin creams, which are made with the same hot ingredient that's in chile peppers. "These creams are really effective at numbing your nerves—similar to how eating spicy food over and over again dulls your taste buds," Busti says, "but you have to use them daily, sometimes three to four times a day, and it takes about a week to feel relief."

What About Aspirin?

Does say it's a distant second choice for aches and pains. Like ibuprofen, aspirin muzzles chemicals that trigger inflammation, but it isn't as effective and can increase your risk of gastrointestinal bleeding and ulcers. Major reason to still have it in the house: It fights blood clots. So if you think someone's having a heart attack, dial 911, and have them chew and swallow a regular aspirin or four low-dose (81 mg) ones.


This article originally appeared in the January/February 2017 issue of Dr. Oz The Good Life.

More from Dr Oz The Good Life: